How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Joey Your Own Question
Dr. Joey
Dr. Joey, Board Certified
Category: Dog Veterinary
Satisfied Customers: 4695
Experience:  15 yrs in practice, specialist canine/feline medicine
20970409
Type Your Dog Veterinary Question Here...
Dr. Joey is online now
A new question is answered every 9 seconds

My 61lb Bulldog just started taking Clavamox 375mg. every 12

Customer Question

My 61lb Bulldog just started taking Clavamox 375mg. every 12 hrs. He has had 2 doses and is having breathing problems.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Joey replied 1 year ago.

Hello I am Dr. Joey. Thanks for trusting me to help you and your pet today. I am a licensed veterinarian with over 15 years of experience. I look forward to working with you.

I am sorry Winston is experiencing this. However, breathing issues is not a complication of Clavamox. It can cause vomiting, diarrhea or loss of appetite. An acute allergic (anaphylactic reaction) probably would have occurred after the first dose, and would have resulted in severe, life-threatening breathing issues which would have necessitated a trip to the ER.

Is he on any other drugs like prednisone because that can cause increased panting as a "normal" side effect?

IF he is on no medications other than the Clavamox, then I highly recommend you contact your veterinarian today and have him seen. This makes me worry there is something going on with his chest that might need a medication other than Clavamox. He might need chest X-rays.

Customer: replied 1 year ago.
This did start after the first dose
Expert:  Dr. Joey replied 1 year ago.

If he is very much having trouble breathing- open mouth panting and worsening,and we think this is related to the antibiotic then it would be an anaphylactic reaction which is very very uncommon in dogs. IT is also a medical emergency and he must be seen immediately. This is the typo of reaction people must carry epi-pens to treat, although I do not advocate even if you have one to give to dogs because the dose is way too big.

If you think he is eating/drinking and acting pretty normal other than panting, then this is really unlikely to be an allergic reaction to the medication. However, if your vet is open this morning, then give them a call to alert them to what is going on. I do not know why you are using the antibiotic and if it was to treat a reparatory problem, then this may mean he is worsening and needs a radiograph (X-ray) to evaluate his chest.

Expert:  Dr. Joey replied 1 year ago.
Hi,
I'm just following up on our conversation about Winston. How is everything going?
Dr. Joey

Related Dog Veterinary Questions